View Entire Collection
By Clinical Topic
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
TUESDAY, June 1 (HealthDay News) -- Counterfeit phosphodiesterase type 5 inhibitors -- which can be purchased online or in the private market -- may present serious health risks because they often contain too much of the active ingredient, as well as toxic materials, according to research presented at the annual meeting of the American Urological Association, held from May 29 to June 3 in San Francisco.
Researchers from Korea analyzed 12 counterfeits of Viagra (nine of 100 mg and three of 220 mg) and seven counterfeits of Cialis (one each of 20 mg, 50 mg, 200 mg and 220 mg; and three of 100 mg). They compared the counterfeits against prescription counterparts obtained free from Pfizer Pharmaceuticals Korea Ltd. and Lilly Korea Ltd.
Compared to genuine Viagra and Cialis, the researchers found that 32 percent of the counterfeits varied in size and 42 percent varied in color. They found that 58 percent of the counterfeits contained too much of the active ingredient (by up to 2.4-fold), 37 percent contained no active ingredients, and some contained unapproved erectogenic materials such as homo-sildenafil, hongdenafil, amino-tadalfil, xanthoanthrafil, and pseudovardenafile. They also identified mercury in four counterfeits and lead in one counterfeit.
"Many men may think that buying drugs online will save them the embarrassment of going to the doctor and explaining their problem," AUA spokesperson, Anthony Y. Smith, M.D., said in a statement. "Unfortunately, what these men do not realize is that buying drugs online can be dangerous, but taking a medication that is not prescribed can be even more dangerous. Men need to know that doctors are familiar with erectile dysfunction. We diagnose and treat it every day. Hiding the problem from your physician can also be a potential problem because it may be a warning sign of other impending health problems, such as metabolic syndrome or heart disease."
Abstract No. 1371
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top